Format

Send to

Choose Destination
Ann Pharmacother. 2006 Nov;40(11):2037-42. Epub 2006 Oct 10.

Acute renal failure associated with vancomycin- and tobramycin-laden cement in total hip arthroplasty.

Author information

1
The University of Montana and Community Medical Center, Missoula, MT 59812-1522, USA.

Abstract

OBJECTIVE:

To describe 2 cases of acute renal failure (ARF) associated with the use of antibiotic-laden cement incorporated in total hip arthroplasties (THA).

CASE SUMMARIES:

An 82-year-old female received a right THA with antibiotic-laden cement spacers. She developed ARF 5 months following implantation, concurrent with an elevated serum tobramycin concentration of 5.5 microg/mL. After explantation of the prosthesis and spacers, serum creatinine and antibiotic concentrations decreased to within normal limits. A 79-year-old male received antibiotic-laden cement spacers in a revision of his right THA due to infection. ARF developed 1 1/2 months after the revision; a serum tobramycin concentration was 2.9 microg/mL. Serum creatinine and antibiotic serum concentrations decreased to within normal limits with explantation.

DISCUSSION:

More than 250 000 joint replacements are performed yearly in the US. A common complication is infection, which occurs in 1-2% of primary replacements and 3-4% of revisions of previously infected prostheses. Antibiotic-laden cement is used for prosthesis placement to prevent or treat infection, while minimizing systemic drug exposure. Both patients described here received antibiotic-laden spacers during THA and subsequently developed ARF in conjunction with elevated serum tobramycin concentrations. Use of the Naranjo probability scale and consideration of possible contributing factors suggest a probable association of the antibiotic-laden cement and the development of ARF in these patients.

CONCLUSIONS:

Antibiotic-laden cement with aminoglycosides and/or vancomycin has the potential for systemic toxicity and should be used according to guidelines and with increased vigilance and prudent monitoring in patients at increased risk for nephrotoxicity.

PMID:
17032907
DOI:
10.1345/aph.1H173
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center